Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#243337] of J. Thomas Beale

Papers Published

  1. Beale, JT, Spectral Properties of an Acoustic Boundary Condition, Indiana University Mathematics Journal, vol. 25 no. 9 (1976), pp. 895-917
    (last updated on 2019/04/26)

    A boundary condition is studied for the wave equation occurring in theoretical acoustics. The initial value problem in a bounded domain is solved by semigroup methods in a Hilbert space of data with finite energy. A description of the spectrum of the semigroup generator A is then obtained. Unlike the generators associated with the usual boundary conditions, which have compact resolvent and spectrum consisting of discrete eigenvalues, A always has essential spectrum. Moreover, if the parameters occurring in the boundary condition are constant, there are sequences of eigenvalues converging to the essential spectrum.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320